Texas, 2003

High Wind in Texas, April 28, 2003

April 28, 2003 · NWS LUB · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 28, 4:55 PM CST, 2 hours earlier.

Area forecast discussion, Apr 28, 4:55 PM CST, 2 hours before
SOUTH PLAINS AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
555 PM CDT MON APR 28 2003

UPDATED ZONES TO REMOVE WATCH AND PRECIP FROM WESTERN ZONES. LINE OF
STORMS CONTIUNES TO TRANSLATE TO THE EAST ATTM.

XI

PREVIOUS DISCUSSION

DAY ONE...
THE WEAK COLD FRONT THAT WAS SITUATED OVER CHILDRESS EARLIER THIS
MORNING HAS WASHED NORTH. LOW CLOUDS DISSIPATED OVER THAT REGION
JUST AFTER 16Z. AT 19Z ENHANCED HIGH BASED CU DEVELOPING OVER THE
WESTERN FORECAST AREA WITH A FEW ECHOS SHOWING UP. THIS IS IN A
REGION OF MOISTURE CONVERGENCE...HIGH CAPE AND A WEAKER CAP. LOW
LEVEL WINDS ARE BACKED TO THE SOUTHEAST WITH MARGINAL DEW POINTS
AROUND 50 DEGREES.

TONIGHT THE LOW LEVEL JET WITH SOUTH/SOUTHEASTERLY 30 KT WINDS ARE
EXPECTED TO ADVECT/HOLD IN JUICIER AIR OVER THE SOUTH PLAINS.
SCATTERED STORMS ARE EXPECTED TO FORM LATER THIS AFTERNOON AND EARLY
EVENING. LOOKING AT FORECAST SOUNDINGS...STORMS WILL BE HIGH BASED.
UPPER FLOW IS WEAK AND STORMS COULD PRODUCE QUARTER SIZE HAIL AND
DAMAGING WIND GUSTS.

TUESDAY THE BROAD TROUGH OUT WEST WILL TRANSLATE OVER THE DESERT
SOUTHWEST. DISTURBANCES IN THE SOUTHWEST FLOW COMING OUT OF MEXICO
AS WELL AS THE DRYLINE BECOMING ACTIVE LATE IN THE DAY NEAR THE
CAPROCK ESCARPMENT...WILL CAUSE A SLIGHT CHANCE OF STORMS TO DEVELOP
LATE IN THE AFTERNOON. SEE SWODY2 FOR DETAILS FOR SLIGHT RISK AREA.

DAYS TWO THROUGH SEVEN...
DRY LINE WILL SLOSH AROUND THE CENTRAL SOUTH PLAINS AND LOW ROLLING
PLAINS TUESDAY NIGHT WITH DRY LINE EXPECTED TO BE OVER THE
SOUTHEASTERN SOUTH PLAINS/LOW ROLLING PLAINS EARLY WEDNESDAY
MORNING. A 5H SHORTWAVE TROF OVER THE GREAT BASIN IS EXPECTED TO
EJECT EASTWARD INTO THE CENTRAL PLAINS BY WEDNESDAY AFTERNOON
DRIVING DRY LINE FURTHER EAST. THIS FEATURE WILL ALSO INTENSIFY THE
SURFACE LOW OVER THE CENTRAL PLAINS PRODUCING WINDY CONDITIONS
ACROSS THE REGION WEDNESDAY. A WEAK COLD FRONT WILL MOVE INTO THE
AREA EARLY THURSDAY WITH THE DRY LINE OVER CENTRAL TEXAS. A FLAT
RIDGE WILL MOVE ACROSS THE REGION THURSDAY AND FRIDAY WITH A NEAR
ZONAL FLOW ACROSS THE REGION. UPPER FLOW WILL BECOME SOUTHWEST BY
SATURDAY MORNING AS THE UPPER LEVEL LOW OFF THE OREGON COAST
THURSDAY MOVES SOUTH TO JUST WEST OF SANTA MARIA CALIFORNIA BY
SATURDAY MORNING. WITH UPPER RIDGE MOVING ACROSS THE REGION AND GULF
MOISTURE BEING CUT OFF WILL GO WITH DRY FORECAST WEDNESDAY THROUGH
FRIDAY. LEE SIDE TROF BEGINS TO DEVELOP OVER EASTERN NEW MEXICO LATE
FRIDAY WITH A DRY LINE DEVELOPING EARLY SATURDAY AS THE UPPER LOW
MOVES SOUTH. WITH DRY LINE IN THE AREA AND UPPER LOW MOVING INTO THE
DESERT SOUTHWEST. WILL CONTINUE SLIGHT CHANCE POPS SATURDAY THROUGH
SUNDAY NIGHT WITH PRECIPITATION ENDING AS UPPER LOW OPENS UP AND
MOVES NORTHEAST INTO THE CENTRAL PLAINS WITH TROF AXIS OVER THE LOW
ROLLING PLAINS BY EARLY MORNING MORNING. BY MONDAY MORNING DRY LINE
IS EXPECTED TO BE OVER CENTRAL TEXAS WITH A PACIFIC COLD FRONT
ACROSS SOUTHEAST ZONES.

FCSTID = 08

FRIONA      54 85 50 81 / 40 00 10 00
TULIA       57 84 52 82 / 40 00 20 00
LUBBOCK     60 86 57 86 / 40 00 20 00
BROWNFIELD  59 86 58 86 / 40 00 10 00
CHILDRESS   62 86 60 85 / 30 20 30 00
ASPERMONT   63 84 63 87 / 30 20 30 00

.LUB...NONE.
Hazardous weather outlook, Apr 28, 10:30 AM CST, 8 hours 25 minutes before
TXZ021>044-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON APR 28 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
SOUTH PLAINS AND ROLLING PLAINS AND PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE LATE THIS AFTERNOON AND TONIGHT.  LARGE HAIL IS POSSIBLE.

FACTORS CONTRIBUTING TO POSSIBLE THUNDERSTORM DEVELOPMENT INCLUDE
THE DRYLINE WHICH IS EXPECTED TO MOVE EAST INTO THE AREA THIS
AFTERNOON...A DISSIPATING FRONT OVER THE NORTHERN SOUTH PLAINS
...ABUNDANT LOW LEVEL MOISTURE...AND AFTERNOON HEATING.  RELATIVELY
WEAK STEERING WINDS IN THE ATMOSPHERE SHOULD CAUSE ANY STORMS WHICH
DO DEVELOP TO MOVE EAST OR NORTHEAST 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR TUESDAY AFTERNOON AND EVENING NEAR AND
EAST OF THE CAPROCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

JWL

In the hours before

Special weather statement, Apr 28, 2:37 PM CST, 4 hours 18 minutes before
TXZ021>024-027>030-033>036-039>042-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
337 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 176 FOR A PORTION OF THE EXTREME SOUTHEAST TEXAS PANHANDLE
AND SOUTH PLAINS. THE WATCH IS IN EFFECT UNTIL 9 PM CDT FOR THE
FOLLOWING COUNTIES...

PARMER...  CASTRO...  SWISHER...  BRISCOE...  BAILEY...  LAMB...
HALE...  FLOYD...  COCHRAN...  HOCKLEY...  LUBBOCK...  CROSBY...
YOAKUM...  TERRY...  LYNN...  AND GARZA.

INCLUDING THE FOLLOWING CITIES...

FRIONA... DIMMITT... TULIA... SILVERTON... MULESHOE...
LITTLEFIELD... PLAINVIEW... FLOYDADA... MORTON... LEVELLAND...
LUBBOCK... CROSBYTON... PLAINS... BROWNFIELD... TAHOKA AND POST.

A SEVERE THUNDERSTORM WATCH MEANS THAN CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE
TO THE WATCH AREA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Special weather statement, Apr 28, 4:54 PM CST, 2 hours 1 minute before
TXZ021>024-027>030-033>036-039>042-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF SEVERE
THUNDERSTORM WATCH NUMBER 176.  THE WATCH IS NO LONGER IN EFFECT FOR
THE FOLLOWING COUNTIES...

PARMER... CASTRO... BAILEY... LAMB... COCHRAN... HOCKLEY...
YOAKUM... AND TERRY.

INCLUDING THE CITIES OF...

FRIONA... DIMMITT... MULESHOE... LITTLEFIELD... MORTON...
LEVELLAND... PLAINS AND BROWNFIELD.

SEVERE THUNDERSTORM WATCH NUMBER 176 CONTINUES IN EFFECT UNTIL 9 PM
FOR THE FOLLOWING COUNTIES...

SWISHER... BRISCOE... HALE... FLOYD... LUBBOCK... CROSBY...
LYNN... AND GARZA.

INCLUDING THE FOLLOWING CITIES...

TULIA... SILVERTON... PLAINVIEW... FLOYDADA... LUBBOCK...
CROSBYTON... TAHOKA AND POST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JW
Local storm report, Apr 28, 5:15 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
0615 PM CDT MON APR 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 NE TAHOKA               TX   66 MPH WIND GUST
04/28/03   LYNN                           TEXAS TECH - WEST TEXAS
                                          MESONET

0509 PM    6 NW SHALLOWATER          TX   0.75 IN HAIL
04/28/03   LUBBOCK

0507 PM    1 E REESE CENTER          TX   WIND DAMAGE
04/28/03   LUBBOCK                        POWER LINES DOWN

0440 PM    6 N BROWNFIELD            TX   WIND DAMAGE
04/28/03   TERRY                          POWER POLE SNAPPED. POWER
                                          LINES DOWN

JWL
Special weather statement, Apr 28, 5:30 PM CST, 1 hour 25 minutes before
TXZ043-044-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT MON APR 28 2003

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 178 FOR A PORTION OF THE LOW ROLLING PLAINS.  THE WATCH IS
IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

KENT AND STONEWALL

INCLUDING THE FOLLOWING CITIES...

JAYTON AND ASPERMONT

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JW
Special weather statement, Apr 28, 5:49 PM CST, 1 hour 6 minutes before
TXZ023-024-029-030-035-036-041-042-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF SEVERE
THUNDERSTORM WATCH NUMBER 176.  THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES...

SWISHER... HALE... LUBBOCK AND LYNN

INCLUDING THE FOLLOWING CITIES...

TULIA... PLAINVIEW... LUBBOCK AND TAHOKA.

SEVERE THUNDERSTORM WATCH NUMBER 176 REMAINS IN EFFECT UNTIL 9 PM
FOR THE FOLLOWING COUNTIES...

BRISCOE... FLOYD... CROSBY AND GARZA

INCLUDING THE CITIES OF...

SILVERTON... FLOYDADA... CROSBYTON AND POST.

JW
Special weather statement, Apr 28, 6:42 PM CST, 13 minutes before
TXZ024-030-036-042-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE HAS CANCELLED A PORTION OF SEVERE
THUNDERSTORM WATCH NUMBER 176.  THE WATCH IS NO LONGER IN EFFECT
FOR THE FOLLOWING COUNTIES...

BRISCOE... FLOYD... CROSBY AND GARZA

INCLUDING THE CITIES OF...

SILVERTON... FLOYDADA... CROSBYTON AND POST.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
April 28, 6:55 PM CST to 8:10 PM CST
Where
Garza forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Severe thunderstorms developed and moved across the South Plains during the evening. Based on barometric pressure readings from the West Texas Mesonet station 5 SW Graham, a mesolow developed well behind the storms as they exited the region. That observation site recorded a fall in pressure of 0.18 inches in 55 minutes. The tight pressure gradient associated with the mesolow development resulted in sustained winds of 40 to 50 mph with gusts as high as 68 mph. The peak gust was measured at 840 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349250.